Alert archive / Alabama / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 112, NWS Birmingham, AL

May 2, 2012Pickens County, Tuscaloosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 2, 2012, 6:33 PM CDT for Pickens County, Tuscaloosa County, Alabama. It was in force for 18 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2012, 6:33 PM CDT (23:33 UTC)
Expired
May 2, 2012, 6:51 PM CDT
In force
18 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Pickens County, AL, Tuscaloosa County, AL

The radar

The Columbus AFB radar (KGWX), 71 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 6:36 PM CDTHAIL 14 Nnw Echola, AL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.6 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2012-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 719 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2012-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
719 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1045 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

830 
WUUS54 KBMX 022333
SVRBMX
ALC107-125-030000-
/O.NEW.KBMX.SV.W.0112.120502T2333Z-120503T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
633 PM CDT WED MAY 2 2012

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PICKENS COUNTY IN WEST CENTRAL ALABAMA...
  WEST CENTRAL TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA...

* UNTIL 700 PM CDT

* AT 630 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES EAST OF
  GORDO...AND MOVING NORTH AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BROWNVILLE...LUBBUB AND MOORES BRIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3352 8777 3352 8771 3328 8774 3328 8783
      3353 8797
TIME...MOT...LOC 2333Z 172DEG 20KT 3337 8780

$$
1 follow-up statement
940 
WWUS54 KBMX 022351
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
651 PM CDT WED MAY 2 2012

ALC107-125-030001-
/O.CAN.KBMX.SV.W.0112.000000T0000Z-120503T0000Z/
PICKENS AL-TUSCALOOSA AL-
651 PM CDT WED MAY 2 2012

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL TUSCALOOSA AND
NORTHEASTERN PICKENS COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS 
THUNDERSTORM.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3352 8777 3352 8771 3328 8774 3328 8783
      3353 8797
TIME...MOT...LOC 2351Z 172DEG 20KT 3347 8782

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:39 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, May 2, 3:39 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
339 PM CDT WED MAY 2 2012

.DISCUSSION...

MID LEVEL SHORTWAVE CROSSING THE MISSISSIPPI DELTA TODAY HAS
INTERACTED WITH GULF MOISTURE...SPREADING SHOWERS AND THUNDERSTORMS
NORTHWARD ACROSS MUCH OF MISSISSIPPI AND SOUTHWESTERN ALABAMA THIS
AFTERNOON. SHORTWAVE WILL TAKE A TURN TO THE NORTHEAST TONIGHT
TOWARD THE TENNESSEE VALLEY...AND THE MOIST AIRMASS WITH PW VALUES
AS HIGH AS 1.9 INCHES WILL SPREAD FURTHER INTO CENTRAL ALABAMA.
EXPECT SHOWERS AND THUNDERSTORMS...PARTICULARLY IN THE WEST
OVERNIGHT. PLENTY OF CLOUD COVER AND RAIN ACROSS THE AREA WILL KEEP
OVERNIGHT TEMPS IN THE UPPER 60S IN MOST LOCATIONS. THINK THERE WILL
BE A DECREASE IN COVERAGE OVERNIGHT DUE TO THE LOSS OF DAYTIME
HEATING AND DRIER AIR ACROSS EAST CENTRAL ALABAMA. WILL GO WITH A
POP GRADIENT OF 80 IN THE SOUTHWEST TO 20 IN THE NORTHEAST.

AS THE SHORTWAVE CROSSES THE AREA TOMORROW...EXPECT SHOWERS AND
THUNDERSTORMS THROUGH MUCH OF THE DAY. BENEFICIAL RAINFALL WILL ALSO
RESULT IN A REPRIEVE FROM THE NEAR 90 DEGREE HEAT. HIGHS TOMORROW
WILL BE AROUND 80 DEGREES. THE SYSTEM EXITS TO THE NORTHEAST
THURSDAY NIGHT...WITH RAIN ENDING FROM WEST TO EAST DURING THE LATE
AFTERNOON AND EVENING. DECENT LOW LEVEL MOISTURE WILL REMAIN ACROSS
THE AREA ON FRIDAY...AND WILL KEEP THE MENTION OF SCT CONVECTION IN
THE FORECAST. ACTIVITY WILL HAVE TO OVERCOME A CAP AROUND 800
MB...BUT BY THE AFTERNOON SURFACE TEMPS WILL BE WARM ENOUGH TO SEE
DEVELOPMENT.

MID LEVEL RIDGING BUILDS ACROSS THE AREA FRIDAY...BUT SHORTWAVES
RIDING AROUND THE NORTH AND EASTERN EDGE OF THE RIDGE COULD BRING
CONVECTION TO THE AREA. POPS FOR THE WEEKEND AND BEGINNING OF NEXT
WEEK WILL DEPEND ON HOW STRONG THE RIDGE IS AND HOW CLOSE THESE
IMPULSES TRACK TO THE AREA. THE TIMING OF THESE IMPULSES IS VERY
DIFFICULT BEYOND THE FIRST OR SECOND FORECAST PERIOD. WILL KEEP LOW
POPS IN FOR THE DAYTIME PERIODS AS CONVECTION SPARKED BY PASSING
SHORTWAVE ENERGY WILL BE HELPED BY DAYTIME HEATING. HOWEVER...POPS
WILL LIKELY BE ADJUSTED OVER THE NEXT COUPLE DAYS. WITH THE RIDGE
BUILDING BACK ACROSS THE SOUTHEAST...HIGHS OVER THE WEEKEND WILL BE
BACK NEAR 90 DEGREES AND OVERNIGHT LOWS IN THE MID TO UPPER 60S.

14

&&

.AVIATION...
18Z TAF DISCUSSION.

I GET A SENSE THAT THE COMPUTER MODELS ARE NOT HANDLING THE UPPER
LEVEL SYSTEM SPINNING ALONG THE GULF COAST VERY WELL...AND THAT
LEADS TO A SOMEWHAT LESS CONFIDENT FORECAST. THE LACK OF CONFIDENCE
COMES LARGELY FROM TRYING TO TIME THE ARRIVAL (AT EACH TAF LOCATION)
OF WHAT SHOULD BE A MULTIPLE-HOUR PERIOD OF SHOWERS AND INTERMITTENT
THUNDERSTORMS. RADAR IMAGERY EARLY THIS AFTERNOON SHOWED THE SHOWERS
INCREASING IN COVERAGE TO THE SOUTH...AND STARTING TO MOVE NORTH.
SO...THE CONFIDENCE IN GETTING REDUCED CEILINGS AND VISIBILITIES
ASSOCIATED WITH THIS RAIN IS ACTUALLY HIGH. THE PROBLEM COMES IN THE
TIMING. I'VE GONE WITH A FORECAST THAT MOVES THE ONSET OF RAIN FROM
SOUTH TO NORTH...BEGINNING AROUND 00Z. IF THERE IS ERROR IN THAT
TIMING...IT IS MORE LIKELY THAT MY FORECAST IS TOO SLOW (WITH THE
RAIN) THAN TOO FAST.

/61/

NOTE***THE NATIONAL WEATHER SERVICE IS ISSUING SEASONAL TERMINAL
FORECASTS FOR THE TALLADEGA MUNICIPAL AIRPORT (KASN) IN TALLADEGA...
ALABAMA. THE FORECASTS WILL LAST THROUGH AT LEAST THE 9TH OF MAY.
DUE TO THE LIMITED AVAILABILITY OF OBSERVATIONS...KASN TAF WILL
HAVE AMD NOT SKED APPENDED TO THE END OF THE FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     65  80  65  87  65 /  20  60  20  20  10
ANNISTON    66  82  64  88  66 /  20  50  20  20  10
BIRMINGHAM  68  81  69  88  69 /  40  60  20  20  10
TUSCALOOSA  69  82  69  89  68 /  60  60  10  20  10
CALERA      68  81  68  86  67 /  40  60  20  20  10
AUBURN      67  82  67  84  68 /  30  50  20  20  10
MONTGOMERY  68  83  68  88  68 /  50  60  20  20  10
TROY        67  83  67  86  66 /  50  60  20  20  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, May 2, 12:55 PM CDT, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1255 PM CDT WED MAY 2 2012

ALZ011>015-017>050-031800-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1255 PM CDT WED MAY 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 2, 6:09 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
609 PM CDT WED MAY 2 2012

ALZ011-030000-
MARION AL-
609 PM CDT WED MAY 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 700 PM CDT...

AT 609 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 7 MILES NORTHWEST OF BRILLIANT...OR 8 MILES SOUTHEAST OF
HAMILTON...MOVING NORTH AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  HAMILTON...
  WESTON...
  PEARCES MILL...
  RANKIN FITE AIRPORT...
  BEXAR...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3432 8813 3432 8789 3402 8774 3401 8789
      3403 8799 3405 8799 3405 8803 3423 8820
      3425 8819 3431 8818 3433 8814
TIME...MOT...LOC 2309Z 159DEG 17KT 3408 8789
Special weather statement, May 2, 6:14 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
614 PM CDT WED MAY 2 2012

ALZ022-023-030000-
PICKENS AL-TUSCALOOSA AL-
614 PM CDT WED MAY 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TUSCALOOSA AND
NORTHEASTERN PICKENS COUNTIES UNTIL 700 PM CDT...

AT 613 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR JENA...OR 15 MILES SOUTHWEST OF NORTHPORT...MOVING
NORTHWEST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  GORDO...
  REFORM...
  ROMULUS...
  PIONEER...
  BUHL...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3353 8827 3352 8770 3309 8773 3307 8783
      3315 8784 3312 8791
TIME...MOT...LOC 2313Z 157DEG 17KT 3312 8780

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 6:09 PM CDTSpecial Weather StatementBMXMarion51 min
May 2, 6:14 PM CDTSpecial Weather StatementBMXPickens46 min
May 2, 6:57 PM CDTSpecial Weather StatementBMXFayette33 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.